Asking About Drug Side Effects and Weighing Your Options

Most of us would love to take a medication and never experience any side effects. Who wants to deal with a skin rash or heightened energy or hair loss or acne? In some cases, drugs will often list more serious side effects, like an increased risk for certain types of cancers. These types of warnings, alongside generally negative experiences with side effects, make a lot of patients unsure whether or not they want to take certain medications.

Serious symptoms vs. serious side effects

It's absolutely fair to question whether or not a drug will actually improve your quality of life. Remember, that is the goal of a medication, especially one for IBD. We can’t cure UC or Crohn's at this point, but our medications are meant to manage the illness and make it so we are enjoying our lives more. A lot of people worry whether or not many drugs — especially biologics — will be able to do that for them if there are so many associated side effects.

When you are asked to take a new drug, it is always worth talking to your doctor about side effects. It can be good to know what is to be expected, and often doctors can talk about real-world experiences and what they've seen in real patients. Remember that most internet reviews are written by those who are unhappy with the drugs — but we don’t hear as much from people who've done well on them. Never stop asking questions though. That's what your doctor is there for.

Side effects for biologics, steriods

It's also vital to expect side effects and know what your threshold for them is. Drugs like biologics or steroids are powerful. When we go in expecting that they won’t wreak any havoc on us, we are often disappointed when we see something "go wrong." However, sometimes are too much to bear and that means the drug might not be the right fit.

For example, when I went on Remicade, my doctor explained the increased risk of some cancers by talking to me about what the actual increase in chance looked like. To me, that increase was minuscule compared to the possibility of Remicade taking me out of a flare and healing my gut.

However, when I was on prednisone, I had almost every steroid side effect, including moon face, weight gain, painful stretchmarks, difficulty sleeping, and more. The prednisone didn’t appear to be affecting my UC much and it was making me miserable, so I requested to be taken off and was given a budesonide enema instead.

Advocate for yourself and your Crohn's or UC treatment

I always advocate for myself when it comes to my medications, but I also try to keep a realistic outlook. If at the end of the day I feel healthier and happier, I know I can deal with a few side effects here and there. But if something is making me feel worse, then am I really getting sustainable treatment that I can handle in the long term? These decisions are individual and up to each of us — but never forget to ask the questions of yourself.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The InflammatoryBowelDisease.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.
poll graphic

Community Poll

Have you entered our HidrateSpark Summer Kickoff Giveaway?